Display Settings:

Format

Send to:

Choose Destination
Emerg Med J. 2011 Apr;28(4):280-2. doi: 10.1136/emj.2010.092288. Epub 2010 Jun 26.

Clinical pattern of toxicity associated with the novel synthetic cathinone mephedrone.

Author information

  • 1Clinical Toxicology, Guy's and St Thomas' NHS Foundation Trust, London, UK. david.wood@gstt.nhs.uk

Abstract

BACKGROUND:

There is evidence of increasing use of the synthetic cathinone mephedrone (4-methylmethcathinone), particularly amongst clubbers. However, there have only two single case reports of mephedrone toxicity. The aim of this study is to report the pattern of clinical toxicity seen with mephedrone use.

CASE SERIES:

We describe 15 patients who presented to our Emergency Department following self-reported mephedrone use. Significant clinical features seen included agitation in 53.3%, tachycardia in 40%, systolic hypertension in 20% and seizures in 20%. Twenty per cent required treatment with benzodiazepines, predominantly for management of agitation. All patients were discharged with no sequelae. Previous user reports have suggested that mephedrone use is associated with cool/blue peripheries; this was not seen in any of the patients in our series.

CONCLUSION:

The pattern of toxicity seen with mephedrone in this series is similar to that seen with 1-benzylpiperazine which has recently been classified under UK and EU misuse of drugs legislation. On the basis of this, together with a recent confirmed mephedrone related death in Sweden, we feel that appropriate assessments should be undertaken to determine the legal status of mephedrone.

PMID:
20581379
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk